Fingers and toes turning shades of deep red, purple and even blue have occurred in those that have received both the Pfizer and Moderna vaccines. In addition, skin sores and bumps have also been reported. Discolouration such as this has happened so frequently that it has been labelled as ‘COVID toes’.
Despite the name, COVID toes can also develop in fingers.
According to Sara Ryding B.Sc at the Medical Net, fingers and toes begin to go bright red and then start to turn a shade of purple and blue.
This can happen either a day or two after receiving the vaccine or it could be as long as seven or eight days later.
For the most part this side effect is completely painless, with only sight of the discolouration alerting the individual.
READ MORE: Pfizer vaccine: Rates of deep vein thrombosis and thrombocytopenia after vaccine increase
Others experience some blistering, itchiness and pain or very rarely a build-up of pus under the skin.
The cause of COVID toes is still unknown to professionals, however there have been suggestions that rashes are relatively common when patients are fighting viral infections especially those linked to respiratory problems such as Covid.
Another theory suggested that particles of COVID-19 lead to the recruitment of immune cells which in turn causes bursting.
Fortunately, most experts say that reacting like this to vaccines is usually a sign that nothing is seriously wrong.
Esther Freeman, MD, PhD, director of global health dermatology at Massachusetts General Hospital said: “Having your toes turn purple is uncomfortable but it’s not a reason to not get the second dose.”
The connection between developing COVID toes and testing positive for COVID-19 is a tenuous one, although some patients have tested positive when having COVID toes.
In a similar vein, others have suffered from what is known as Covid arm.
A whopping 95 percent of people who received the Moderna vaccine said a red and itchy rash appeared at the site of injection.
In addition, 43 percent said that the rash reappeared after their second dose, with it disappearing in about three to four days.
Full body rashes that resemble measles have also been reported.
Although nothing like measles in reality, these rashes are a form of mild allergic reaction and cause red or slightly elevated bumps on the surface of the skin.
Similarly to COVID toes, full body rashes such as this tends to go down, with patients who experienced it still able to go for their second vaccine.
In very rare circumstances some patients developed shingles.
This type of infection causes a painful rash and can appear anywhere on your body, most commonly chest, tummy or face.
Typical side effects of Covid vaccines include fatigue, muscle aches, nausea and chills.
These effects usually subside within a few days and vaccination centres recommend taking paracetamol to reduce any discomfort.